Thunderstorm Wind, Otero
- When
- September 15, 6:35 PM MST
- Where
- Otero County, 3.56 mi SW of (Hmn)holoman Afb Alm
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.821, -106.151
Report from the Frequency Mesonet station.
A dryline was setup through central New Mexico with a weak disturbance moving southeast through the region. A few thunderstorms developed and a wind gust of 58 mph was reported near Holloman AFB.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A dryline was setup through central New Mexico with a weak disturbance moving southeast through the region. A few thunderstorms developed and a wind gust of 58 mph was reported near Holloman AFB.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 4:57 PM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service El Paso TX/Santa Teresa NM 557 PM MDT Wed Sep 15 2021 .AVIATION...00Z TAF CYCLE Sites will generally keep VFR conditions outside of thunderstorms through 03Z. The main concern will be gusty winds up to 40KT from outflows, which may have the potential for blowing dust concerns causing visibility issues. Activity is expected is taper off later this evening. Amendments may be necessary due to uncertainties of where storms will be located. Otherwise, surface winds will be to 12KT out of the southeast near KELP and KLRU, but northwesterly winds will be found for KDMN and KTCS. && .PREV DISCUSSION...258 PM MDT Wed Sep 15 2021... .SYNOPSIS... Isolated showers and thunderstorms are expected today and tomorrow. This afternoon, the activity is mostly expected over area mountains, before moving to the lowlands in the late afternoon. Tomorrow, it will be in areas east of the Rio Grande. Anyway, mostly warm and dry weather persist through the weekend and early next week. However, we may see a change in the weather pattern next week with the approach of a deep upper trough. This will bring cooler temperatures for Tuesday and Wednesday of next week. && 29 .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... Current satellite is showing cumulus popping over the higher terrain. A few storms are trying to get their act together over the Sacramento Mtns at the moment, whereas storms in the Gila look unimpressive due to the lack of ingredients present over western areas and this region being influenced by the suppressing effects of high pressure to our west. Taking a look synoptically, high pressure is still churning to our west centered over far northwestern Mexico and northern Baja. Recycled moisture is starting to creep in from the east allowing for just enough moisture for thunderstorms today. Far western areas will see 35-40 degree dewpoints and better moisture is beginning to nudge into the eastern zones with values of around 53 degrees. Likewise, PW values will be around 1 inch in eastern zones which is slightly above average but may be just enough to get some decent storms going this afternoon with the focus of attention on the Sacramento Mtns and eastern areas. SPC Mesoanalysis is indicating bulk shear values of 25KT presently over eastern parts of Otero and Hudspeth counties which could help somewhat organize these storms. MLCAPE values are showing around 500 J/kg indicating marginal instability. However, the main threat for todays storms will be the wind gusts. High dewpoint depressions (30-40 degrees) and high DCAPE values (~1200 J/kg) both indicate that winds will be strong from any outflows that occur from these storms, which could trigger gusts of around 45mph. With these ingredients in place, all we need is a trigger. Ridging is far enough west to where it will allow a few vorticity max's to roll through from the north and venture south into the CWA which will certainly allow for things to get going. However, western areas and the Bootheel should have less activity this evening as it is in closer proximity to the high pressure suppressing most/any activity that is trying to pop out there. A couple CAMs are suggesting a few storms in the lowlands drifting southeast in Otero/Hudspeth counties as we head into the evening. Otherwise, storm activity should taper off by the late evening leaving us with calm conditions for the overnight hours. Tomorrow will be the last day for storm chances in the foreseeable future. High pressure will begin to wobble eastward over the CWA, effectively suppressing storm chances for areas west of the Rio Grande. Much like today, dry air will be found in western regions with better moisture in the east. A few pieces of energy will make their way down near the eastern zones, which could spark up a few storms for Otero/Hudspeth counties tomorrow, leaving western zones relatively dry. && 37 .LONG TERM...Thursday night through Tuesday night... Warm and dry weather is expected this weekend. The upper high reestablishes itself over southwestern New Mexico. This keeps above normal temperatures for mid- September, and dry conditions across the area. Precipitable water drops to 0.5-0.75 from values close to an inch earlier this week. The lack of moisture along with subsidence aloft will decrease the rain chances across the area. However, the NM Bootheel may have a slight chance for storms on Friday. The NAM and the Canadian models are hinting at some convection in the easter portions of the CWA on Saturday, but I'm leaning more towards the GFS and ECMWF solutions which are pretty dry (see above the moisture amounts in the area). The upper high will be shifting and elongating in a northeast to southwest direction over NM due to the approach of a strong upper trough from the Pacific Northwest. This system will start affecting us on Monday. As the trough moves across the Rockies it will generate a moderately strong lee-cyclone over southeastern Colorado, which will tighten the pressure gradient over southern NM. Thus, we are going to be seeing breezy to windy conditions on Monday afternoon and evening. The 850mb winds are at least 20 kts from the west. This is below wind advisory criteria, but it is something to watch. By Tuesday, the trough axis will be east of the CWA, while an upper ridge develops in the northern Baja Peninsula. However, a backdoor cold front associated to the trough is expected to descend upon us. This will switch our winds back to the east and northeast, but it should also bring cooler temperatures. Next Wednesday highs may be below 90 in the lowlands if this pans out. At least the GFS and the EC have some consistency with this scenario. && 29 .FIRE WEATHER... Today and tomorrow will be our last chance at precipitation for the foreseeable future. Our area mountains and eastern zones will have the best shot at precipitation today, whereas tomorrow looks to be less impressive with only the eastern areas having the best chance for thunderstorms. We will begin to enter a dry stretch starting Friday until at least early next week. Temperatures will continue to be above average sitting in the mid-90s through the weekend. MinRHs will be around 15-20% and winds will be 10-15 mph the next few days. && 37 .PRELIMINARY POINT TEMPS/POPS... El Paso 69 95 67 97 / 10 0 0 0 Sierra Blanca 62 87 60 90 / 10 10 10 0 Las Cruces 64 94 61 96 / 10 0 0 0 Alamogordo 65 93 62 96 / 10 10 0 0 Cloudcroft 49 70 48 73 / 20 30 0 0 Truth or Consequences 64 93 62 94 / 10 0 0 0 Silver City 61 84 58 86 / 0 0 0 0 Deming 62 95 60 96 / 0 0 0 0 Lordsburg 63 92 61 94 / 0 0 0 0 West El Paso Metro 71 96 68 98 / 10 0 0 0 Dell City 63 92 59 96 / 10 10 10 0 Fort Hancock 67 97 64 99 / 10 10 10 0 Loma Linda 64 87 61 89 / 10 0 0 0 Fabens 67 96 65 98 / 10 0 0 0 Santa Teresa 65 94 62 96 / 10 0 0 0 White Sands HQ 67 94 65 96 / 10 0 0 0 Jornada Range 64 92 61 94 / 10 0 0 0 Hatch 63 94 60 95 / 0 0 0 0 Columbus 64 94 62 95 / 0 0 0 0 Orogrande 64 93 61 95 / 10 0 0 0 Mayhill 55 79 54 83 / 20 30 0 0 Mescalero 54 81 51 84 / 20 30 0 0 Timberon 53 78 50 81 / 20 20 0 0 Winston 53 86 51 87 / 10 0 0 0 Hillsboro 62 91 61 92 / 0 0 0 0 Spaceport 62 92 58 93 / 10 0 0 0 Lake Roberts 52 84 50 87 / 10 0 0 0 Hurley 58 88 56 89 / 0 0 0 0 Cliff 56 93 53 94 / 0 0 0 0 Mule Creek 58 88 56 89 / 0 0 0 0 Faywood 61 88 59 90 / 0 0 0 0 Animas 62 93 60 94 / 0 0 0 0 Hachita 61 92 59 93 / 0 0 0 0 Antelope Wells 62 92 60 92 / 0 0 0 0 Cloverdale 61 87 59 86 / 0 0 0 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1117 AM MDT Wed Sep 15 2021 NMZ401>417-TXZ418>424-161730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1117 AM MDT Wed Sep 15 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon over the higher terrain, especially the Sacramento Mountains and eastern counties. A few storms are possible in the lowlands later in the afternoon into the evening hours. Gusty winds will be the primary threat for today. Likewise, blowing dust may also be possible with any gusty winds. Temperatures will continue to be above normal. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected Thursday afternoon, primarily focusing over the Sacramento Mountains and eastern counties. Activity should taper off after sunset. The weekend and into next week look dry allowing for temperatures to continue to be above normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any significant weather reports should be relayed to the NWS El Paso/Santa Teresa. 37
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT Wed Sep 15 2021
NMZ414>416-152115-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
238 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Otero County
through 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sacramento, Weed and Hay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3277 10573 3285 10568 3288 10545 3257 10551
TIME...MOT...LOC 2038Z 277DEG 4KT 3278 10562
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
307 PM MDT Wed Sep 15 2021
NMZ414>416-152145-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
307 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Timberon. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3271 10565 3273 10558 3263 10545 3259 10568
TIME...MOT...LOC 2107Z 343DEG 4KT 3267 10560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
512 PM MDT Wed Sep 15 2021
TXZ420-152345-
Northern Hudspeth Highlands/Hueco Mountains TX-
512 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern
Hudspeth and east central El Paso Counties through 545 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hueco Tanks. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Linda, Desert Haven and Hueco Mountain Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3175 10603 3187 10609 3191 10603 3184 10583
TIME...MOT...LOC 2310Z 225DEG 0KT 3186 10602
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
706 PM MDT Wed Sep 15 2021
NMZ410-412-413-160145-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
706 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of western Otero and
east central Dona Ana Counties through 745 PM MDT...
At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Jornada Range, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sands National Monument, Portions of Jornada Experimental Range
and Lake Lucero.
This includes Highway 70 in New Mexico mile marker 174 and near mile
marker 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3257 10661 3267 10656 3269 10630 3246 10641
TIME...MOT...LOC 0106Z 286DEG 7KT 3260 10652
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DELThe Holloman AFB radar (KHDX), 29 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
Report from the Frequency Mesonet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986797.